North Dakota, 2021

Drought in North Dakota, March 23 to 31, 2021

March 23 to 31, 2021 · NWS BIS · 5 events in 5 counties and zones

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state and expanded to the east and south.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state and expanded to the east and south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 23, 11:34 AM CST, 26 minutes earlier.

Area forecast discussion, Mar 23, 11:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1234 PM CDT Tue Mar 23 2021

.UPDATE...
Issued at 1227 PM CDT Tue Mar 23 2021

No major changes made for this update. The inverted trough remains
nearly stationary across west central ND. Cloud ceilings are
starting to fall across this area and a few observations have
dew point depressions less than 10 degrees, therefore, a few
locations could start seeing some light rain this afternoon.

UPDATE Issued at 842 AM CDT Tue Mar 23 2021

No major changes made for this update. An inverted trough remains
parked over west central ND this morning. Radar look more
impressive than what is really occurring at the surface. The
boundary-layer remains quite dry this morning so little if any
precipitation is likely reaching the ground.

UPDATE Issued at 629 AM CDT Tue Mar 23 2021

No significant changes are needed for this update. The forecast
thinking for today's precipitation potential remains on track.
Some minor adjustments were made to PoPs based on recent rapid
refresh model trends. Still have not seen any precipitation reach
the ground, but there is growing model consensus that could change
by the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Tue Mar 23 2021

Broad shortwave troughing extends from Saskatchewan into Montana
early this morning, with a weak surface trough downstream located
from north central to southwest North Dakota. Meanwhile, a stacked
low pressure is gaining strength over southern Kansas. The placement
of these features is forcing the development of a mid level
deformation zone nearly directly in line with the surface trough.
Scattered radar echoes have been associated with these features
through the night, but a very dry low level air mass has prevented
any precipitation from reaching the ground so far.

The deformation zone is forecast to tighten this morning and
afternoon as the northern, weaker shortwave slowly drifts east and
the stacked low tracks toward Iowa. This will lead to increasing,
albeit still low chances for light precipitation across parts of
southwest and central North Dakota through the day. A developing
upper level jet streak over southern Manitoba may aid in forcing as
its right entrance region lines up over the mid level deformation
zone. Meanwhile, the 00Z model cycle has trended even more
pessimistic for precipitation chances associated with the stacked
low reaching the James River Valley. Very little, if any rain is now
expected there, and would mainly be focused on the Oakes area.

Much of the deformation zone precipitation should fall as rain.
However, recent high-resolution guidance has hinted at an
interesting setup that could bring some higher precipitation rates
in the form or rain or snow to the Turtle Mountains for a few hours
late this afternoon. The Turtle Mountains are forecast to lie in
very close proximity to both the Manitoba jet streak and the
deformation zone's center of confluence. Furthermore, a cold front
is forecast to surge down from Canada late this afternoon, which
could provide additional forcing in the form of frontogenesis and
orographic lift. Lastly, the presence of near zero EPV, a theta-e
ridge, and mid level lapse rates around 7 C/km imply a conditionally
unstable atmosphere within the precipitation producing layer. All
these ingredients could lead to a few hours of marginally enhanced
rain or snow rates. Model soundings for Rolla do tend to favor snow
more as a type. But given the short duration and antecedent warm
ground and dry air mass, we are not expecting any impacts, and
confidence on this scenario is still low to medium at best.

Cloud cover will keep temperatures cooler today for much of western
and central North Dakota, but still expecting highs to reach the mid
40s to mid 50s for most areas. The proximity of the stacked low to
the south and east will induce north to northeast surface winds
nearing 20 mph this afternoon. Any lingering precipitation should
quickly diminish this evening as the deformation zone and surface
trough begin to dissolve while the Canadian cold front continues its
southward surge. Most areas will see lows in the upper teens to mid
20s tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 415 AM CDT Tue Mar 23 2021

A stacked low pressure system is forecast to move from the Upper
Mississippi River Valley to the western Great Lakes on Monday as a
low amplitude wave embedded in weak flow aloft crosses the Northern
Plains. With a colder air mass still in place, highs will mainly be
limited to the 40s on Wednesday with decreasing cloud cover.

Long range guidance continues to exhibit lower than normal
confidence for the overall evolution of the synoptic pattern and
inherent precipitation chances from Thursday through the weekend,
although some common themes can be found. Most guidance is now
projecting a low amplitude shortwave moving along the Canadian
border late Thursday into Friday while an inverted surface trough
crosses the North Dakota. The GEFS is much more excited about
precipitation potential with this system, but amounts would still
be very light. The deterministic GFS and ECMWF are actually in
good agreement with a trough digging into the Northern Plains
heading into the weekend, a solution that is more strongly
supported by the ECMWF ensemble system than the GEFS. There still
appears to be little potential for any appreciable moisture from
this system as well. By the end of the weekend, there is some
consensus for upper level ridging moving over the Northern Plains,
but its timing and amplitude remain inconsistent. And while
ridging does show up in ensemble mean 500 mb height fields, NBM
temperature spread becomes quite large by Monday.

Overall, expecting mostly dry weather for the extended period, with
perhaps some light precipitation Thursday night through Friday.
Temperatures will trend cooler than recent days through Saturday,
but still remain near to above normal, followed by a warming trend
to start next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Mar 23 2021

VFR conditions are expected through this afternoon, with MVFR
ceilings spreading southward across central North Dakota this
evening through tonight. Light winds this morning will become
north to northeast around 15-20 kts this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...AJ
Hazardous weather outlook, Mar 23, 11:27 AM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1227 PM CDT Tue Mar 23 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241730-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1227 PM CDT Tue Mar 23 2021 /1127 AM MDT Tue Mar 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Billings

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Other Federal Agency
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Dunn

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Other Federal Agency
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Stark

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Other Federal Agency
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Rolette

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Other Federal Agency
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Bottineau

When
March 23, 12:00 PM CST to March 31, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Other Federal Agency
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949201, 949202, 949204, 949205, 949206.